The combination of tiotropium and inhaled long-acting β2 agonists/inhaled corticosteroids in chronic obstructive pulmonary disease (COPD) is correlated with a 2-fold increase of cardiovascular risk, according to a study published in Mayo Clinic Proceedings. This risk was greatest in the period between 1 and 2 months after the start of inhalation therapy.

This study included 65,966 individuals who were receiving treatment for COPD with long-acting β2 agonists and inhaled corticosteroids, 12,349 of whom were matched controls. The mean age of individuals was 70.3 years, and there were 3188 cases of cardiovascular disease (6.2 cases per 100 person-years). Cardiovascular risk within 30 days of therapy start was 1.88 times higher with the incident use of tiotropium (95% CI, 1.44-2.46; P <.001). This correlation was maintained up to 2 months following the start of treatment (adjusted odds ratio, 1.71; 95% CI, 1.08-2.70; P =.002). A case-crossover analysis and additional analysis of supplemental theophylline therapy showed that all tiotropium regimens were associated with the same degree of risk.

Individuals in this nested, case-control study had cases recorded between January 2007 and June 2011, and were identified using the Taiwan National Health Insurance Research  Database. All cases had been diagnosed with ischemic heart disease, stroke, arrhythmia, or heart failure in emergency departments or inpatient settings. Each case was paired with 4 controls matched for disease risk. Tiotropium use during the previous year was assessed and was classified by the type of dosage, concomitant medications for COPD, and time elapsed since the start of therapy. The odds ratios for cardiovascular disease risk due to supplemental tiotropium therapy were estimated using conditional logistic regression models.


Continue Reading

Related Articles

The study researchers concluded,  “Tiotropium added to [long-acting β2 agonists]/[inhaled corticosteroids] combination therapy was associated with an approximately 2-fold increased cardiovascular risk, particularly within 30 to 60 days of the initiation of inhalation therapy.”

Reference

Liou JT, Lin CW, Tsai CL, et al. Risk of severe cardiovascular events from add-on tiotropium in chronic obstructive pulmonary disease [published online August 10, 2018]. Mayo Clin Proc. doi:10.1016/j.mayocp.2018.05.030